Advertisement
The Body: The Complete HIV/AIDS Resource Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
HIV/AIDS Blog Central

The Good News Is ...

By Scott Simpson

May 8, 2010

"The good news is that we didn't find anything that would make you sick. The bad news is that we didn't find what was making you sick."

So went the beginning of my most recent doctor's appointment. He went on to say that no tumour was found -- whew! -- and that although I have thickening of my left adrenal gland wall, it is not indicative of a medical condition. Since its been 5 weeks since I've experienced any symptoms associated with the 5 weeks of illness and I've returned to full-on training -- and recovering from hard days very well, better in fact then I was recovering pre-illness -- meant that mentally I had pretty much put the illness in the past. I told him that I was just back to the med induced nausea and all other symptoms had ceased.

Having a diagnosis would have been desirable. Knowing if the potential for a future bout of illness existed would be helpful. But whatever, I just bought travel insurance in case I have to cancel my flight to Cologne for the Gay Games. I tried to make that my summation to close the appointment and got up to leave -- I wanted to ride my bike home before the sun hid behind the office towers and it got colder -- but my doc wanted to chat about the notion of switching my medications to see if it would alleviate the nausea caused by my medications.

Advertisement
I told him my concerns were around cognitive impairment and accelerated brain aging; both found in some HIV+ people taking ARV medications. I am fearful that switching meds would create an opportunity for a new medication to negatively impact my brain function. I've learned to live with and manage the bouts of nausea for years and would much rather continue to deal with them then take a chance on getting stupider. Better to deal with the devil you know, you know?

I had a meeting recently that speaks volumes to the various responses to the medications that suppress (but do not cure, as too many people mistakenly think) HIV. About 2 hours before the meeting I had a bout of nausea and laid down on my office floor for about 20 minutes until it passed and then I was good to go again. The meeting was with a number of people including a man who has been HIV+ for 20+ years and has much experience with various ARV medications. He declared to a recently diagnosed individual that it was "rare" to experience any side effects from the medications. I was so shocked I nearly had to pick my jaw up off the floor -- as did my colleague: he threw up yellow bile every morning for 2 years before switching medications. Different experiences. Different realities.

Speaking of cognitive impairment, last week I forgot to take my medications three mornings in a row. Of course, I don't realize this until I go to take the evening dose and find the morning dose still in my daily pill box. This is not good. HIV, being a sly retrovirus, can quickly become resistant to medication if the levels of those medications are too low in the body. I don't think I've missed 3 doses in a year and to miss 3 mornings in a row is perturbing.

Not perturbing is my training. It has been going pretty well in spite of losing strength and speed during my illness. I've been focusing on building up my endurance, culminating with my longest workout thus far occurring a few days ago: a 60 minute swim and then couple of hours later a 5 hour bike (that included 12 climbs up the Niagara Escarpment) followed immediately by a 60 minute run for a total of 7 hours of training. I could tell during that workout that my fitness had taken another leap forward as the climbs didn't seem nearly as steep as the previous week and I didn't feel nearly as trashed as I usually do after that long an effort.

No doubt when the weather gets warmer my suffering will increase as my blonde / fair skin genetics do not respond well to heat and humidity. As a kid I would get severe heat stroke if I ran around too much on hot sunny days. Vomiting and semi-delirious, I would spend ours on the bathroom floor with a damp cloth on my forehead and eyes until my body recovered. I can distinctly remember how comforting and easing the coolness of the tile floor felt against my hot skin.

I just googled the average temperature of Louisville in August. The odds of the temperature being over 90 degrees Fahrenheit / 32.2 Celsius on race day? One in three. Uh oh. Better remember to pack my sun bonnet.

Send Scott an e-mail.

See Also
More Personal Accounts Concerning HIV Treatment

Reader Comments:

Comment by: Lee (New Orleans LA) Sun., May. 16, 2010 at 4:52 pm EDT
In your blog you state: I've learned to live with and manage the bouts of nausea for years and would much rather continue to deal with them then take a chance on getting stupider. Better to deal with the devil you know, you know?
My question did you have this problem from the time you started meds> I have been on Atripla since last October with only some problems of sleeping which my doctor took care of with a presciption of Ambiem CR. In the last couple of weeks I have been getting up in the morning with a queasy stomach, sometimes nausea. I take my atripla at 11 PM. This will usually last until about noon to 1 PM then I feel fine until the next day. I am wondering if this could be from the Atripla or if I am looking at something else since I have not had this problem before.
Thanks for any information you may be able to supply me in reference to my problem.
Reply to this comment


Comment by: Mark (New York, NY) Thu., May. 13, 2010 at 5:55 pm EDT
It would really be helpful if you added info on the meds you are on and what ones your doctor recommended switching to. General statements like "I am fearful that switching meds would create an opportunity for a new medication to negatively impact my brain function" lump all newer meds together when in reality each med is quite different.

I've not heard that any of the newer meds cause to cognitive impairment, and I agree with the guy who said that current HIV meds have far fewer side effects than the old ones. It sounds like you're still on some of the old, awful meds. Switch! The newer meds are so much better.
Reply to this comment


Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:
BLOG:
HIV+ Triathlete: Til I Drop


Scott Simpson

Scott Simpson

Scott Simpson is an HIV+ triathlete, student and inspirational speaker avoiding real work so he can find more time to train and learn. A former party boy, Scott has gone from the fictional national drinking team to the real Canadian national triathlon team and is current provincial long course champion in his age group. Scott is also founder of, and inspiration for, the Race for Dignity, which is both an annual spinathon in Toronto and annual school campus events coordinated by Dignitas Youth chapters. Cumulatively, they have raised almost a million dollars for the medical humanitarian NGO Dignitas International, contributing to over 11,000 people living with HIV/AIDS gaining access to ARVs in Malawi. Scott is currently training for Ironman Louisville 2010.


Subscribe to Scott's Blog:

Subscribe by RSSBy RSS ?

Subscribe by Email


Recent Posts:

View All Posts


A Brief Disclaimer:

The opinions expressed by TheBody.com's bloggers are entirely their own, and do not necessarily reflect the views of TheBody.com itself.

Advertisement